New Mexico, 2013

Hail in New Mexico, June 18, 2013

June 18, 2013 · NWS ABQ · 9 events in 2 counties and zones

A moisture rich airmass was in place along and east of the central mountain chain. With the increased moisture and adequate instability some isolated severe storms developed in southern Colorado and migrated to the southeast into northeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moisture rich airmass was in place along and east of the central mountain chain. With the increased moisture and adequate instability some isolated severe storms developed in southern Colorado and migrated to the southeast into northeast New Mexico. Some storms also developed over the the Sangre de Cristo mountains and these migrated to the east into the northeast highlands throughout the afternoon into evening hours. A series of long track severe storms in particular impacted a narrow region with severe hail from near Raton southeastward across the plains to south of Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 2:07 PM MST, 23 minutes earlier.

Area forecast discussion, Jun 18, 2:07 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
307 PM MDT TUE JUN 18 2013

.DISCUSSION...
...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 9 PM MDT...

STORM COVERAGE IS MUCH MORE LIMITED TODAY AS POTENT DRY AIR ALOFT
MOVES OVER THE REGION ON INCREASING SOUTHWESTERLY FLOW. LOW LEVEL
MOISTURE DID MAKE IT ALL THE WAY TO THE DIVIDE BUT IT IS SHALLOW
AND WILL CONTINUE MIXING OUT THIS AFTERNOON. THIS GRADIENT ACROSS
THE AREA ALONG WITH AFTERNOON HEATING AND TOPOGRAPHIC FORCING WILL
SET THE STAGE FOR SEVERE STORMS OVER THE NE PLAINS. LATEST RADAR
TRENDS SHOW A POTENTIAL SEVERE STORM WEST OF RATON...AND THIS IS
EXPECTED TO CONTINUE THROUGH THE EVENING AS THE ATMOSPHERE BECOMES
MORE UNSTABLE. RAISED POPS FOR THE NE AND EAST CENTRAL PLAINS AND
LOWERED A LITTLE FARTHER WEST.

WEDNESDAY WILL BE AN UGLY FIRE DANGER DAY ACROSS THE REGION WITH
DEEP MIXING TAPPING VERY DRY AIR LEADING TO HOT...BREEZY/WINDY...
AND UNSTABLE CONDITIONS. 700MB TEMPS WILL BE NEAR +18C WHICH IS
NOT AS WARM AS WHAT WE EXPERIENCED LAST WEEK HOWEVER IT IS STILL
WELL ABOVE NORMAL. TOSSED IN SOME SYNOPTICALLY DRIVEN BLOWING DUST
INTO THE GRIDS FOR A FEW CENTRAL AND WESTERN LOCALES. ANY STORMS
WILL BE FOCUSED ACROSS THE PLAINS AND EVEN THERE EXPECT MOSTLY DRY
AND GUSTY ACTIVITY. THURSDAY WILL BE SIMILAR TO WEDNESDAY EXCEPT
MORE MOISTURE WILL TRICKLE NORTH ACROSS THE SE HALF OF THE AREA.
RAISED POPS JUST A TAD FARTHER NORTH AS THE 12Z NAM IS BULLISH ON
DEVELOPING ACTIVITY UP TO THE I-40 CORRIDOR. TEMPS WILL REMAIN
HOT AND WINDS ALOFT WILL STAY STRONG SO BREEZY CONDITIONS CAN BE
EXPECTED. ANY SHOWERS/STORMS THAT GET GOING WILL HAVE POTENTIAL
TO PRODUCE STRONG OUTFLOW WINDS.

QUITE A LARGE AMOUNT OF UNCERTAINTY REMAINS WITH MEDIUM/EXTENDED
RANGE GUIDANCE FOR FRIDAY THRU EARLY NEXT WEEK. THE GFS ENSEMBLE
PWAT SHOWS A LARGE SWATH OF 1-2 STDEV BELOW CLIMO VALUES FROM THE
NORTHERN BAJA REGION ACROSS THE GREAT BASIN...WITH NEAR CLIMO
VALUES FOR NM. THE ECMWF IS SIGNIFICANTLY DRIER THRU THIS PERIOD
WITH THE UPPER RIDGE AXIS STRETCHING FROM WSW TO ENE ACROSS
NORTHERN MEXICO. THIS SHUTS OFF ANY STREAM OF MOISTURE SLIDING
INTO OUR AREA THRU ALL OF NEXT WEEK WITH A 598DM RIDGE BUILDING
RIGHT OVER NORTHERN NM AND SOUTHERN CO. THIS WOULD LEAD TO WELL
ABOVE NORMAL SCORCHING TEMPS ONCE AGAIN. THE GFS HOWEVER DOES
TAKE A PIECE OF THE CURRENT TROPICAL DISTURBANCE OVER SOUTHERN
MEXICO AND LIFTS IT NORTH WITH THE RIDGE FARTHER EAST. FOR NOW
WILL SIDE WITH THE DRIER SOLUTION AND KEEP POPS VERY LOW IN THE
EXTENDED.

GUYER

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER PERIOD NEXT FEW DAYS...

MODEL GUIDANCE HAS SUGGESTED A LITTLE STRONGER FLOW FOR PORTIONS OF
THE FORECAST AREA WEDNESDAY SO RAISED SPEEDS SLIGHTLY BUT PRETTY
SIMILAR TO ORIGINAL LEVELS. THE HIGHER RIDGES AND AREAS NEAR THE AZ/CO
STATE LINES AS WELL AS TO THE LEE OF THE CENTRAL MOUNTAINS WILL BE
FAVORED FOR THE STRONGEST WINDS. LATEST MODEL GUIDANCE ALSO SUGGEST
THE STRONGEST WINDS ALOFT WEDNESDAY NIGHT INTO THURSDAY SO BUMPED UP
WIND SPEEDS ACCORDINGLY. GETTING MORE CRITICAL FIRE WEATHER
CONDITIONS FOR THURSDAY. ONLY FLY IN THE OINTMENT IS THE 12Z NAM/S
DEPICTION OF MID LEVEL MOISTURE FLOWING UP FROM MEXICO THURSDAY
AFTERNOON. OTHER MODELS NOT AS AGGRESSIVE. COULD BE A WILD AND
WOOLLY DAY WITH A MIX OF STANDARD RED FLAG CONDITIONS PLUS DRY
MICROBURST WINDS DUE TO DRIER STORMS. WILL MONITOR THAT TREND
ACCORDINGLY. WILL UPGRADE WATCH TO A WARNING FOR THE ENTIRE FORECAST
AREA EXCLUDING AREAS NEAR TO THE TEXAS STATE LINE DUE TO HIGHER RH
THERE WEDNESDAY. WILL ISSUE A WATCH FOR THE WESTERN TWO THIRDS OF
THE FORECAST AREA ON THURSDAY. GOING TO BE ON THE SAFE SIDE FOR BOTH
DAYS.

AS FAR AS REST OF TODAY...LOOKING AT SOME DRIER STORMS ACROSS THE
NORTH CENTRAL MOUNTAINS AS THE DRY AIR RAPIDLY PUSHES FROM WEST TO
EAST. THESE STORMS WILL TEND TO BE FAST MOVING. THE WETTER STORMS
WILL BE FOUND ACROSS THE EASTERN PLAINS...ESPECIALLY FAVORING THE
NORTHEAST.

UPPER FLOW WILL INCREASE OVER NORTHERN AND CENTRAL NEW MEXICO
TONIGHT AS THE UPPER RIDGE SLIDES SLIGHTLY TO THE EAST. TEMPERATURES
WILL BE ABOVE NORMAL. THE MID LEVEL DRY INTRUSION WILL FILTER
FURTHER OVER THE FORECAST AREA ALTHOUGH ABUNDANT LOW LEVEL MOISTURE
WILL TRY TO PUSH BACK TO THE WEST SIMILAR TO LAST NIGHT BUT NOT AS
AGGRESSIVE. HUMIDITY RECOVERIES WILL BE VERY POOR NEAR TO THE AZ
STATE LINE...POOR BETWEEN THE CONTINENTAL DIVIDE TO RIO GRANDE
VALLEY AND THEN MODERATE TO GOOD FURTHER EAST. EVEN EXCELLENT NEAR
THE TEXAS STATE LINE.

WEDNESDAY WILL BE A HIGHER END CRITICAL DAY DUE TO THE TIME OF YEAR
AND COMBO WIND/LOW RH/ABUNDANT TURBULENT MIXING AND QUITE A BIT OF SUNSHINE.
SUN ANGLES ARE GETTING TO BE QUITE STEEP AND THE MID LEVEL DRY
INTRUSION IS EXPECTED TO BE QUITE STRONG AS IT PUSHES FURTHER
EASTWARD OVER THE STATE. SUPER HAINES VALUES ARE PROJECTED FOR
WESTERN AND NORTHERN NEW MEXICO. THE SURFACE WIND FLOW WILL BE HERKY
JERKY OR PULSY DUE TO THE TURBULENT MIXING AND ABOVE NORMAL
TEMPERATURES. MIXING HEIGHTS ARE PROJECTED TO BE ABOVE NORMAL WITH
SOME PRETTY STOUT SOUTHWEST TRANSPORT WINDS. SEVERAL HOURS OF SINGLE
DIGITS ARE EXPECTED ALONG AND JUST TO THE LEE OF THE CENTRAL MTNS
WESTWARD TO ARIZONA. THE HEART OF THE SINGLE DIGIT AREA IN TERMS OF
10 TO 15 HOURS INCLUDES THE NORTHWEST HALF OF THE FORECAST AREA.
STORM POTENTIAL...MAINLY OF THE DRIER VARIETY WILL BE FOUND ACROSS
THE EASTERN PLAINS AND CANT RULE OUT A ROGUE DRY STORM ALONG THE
EAST SLOPES OF THE SANGRES BEFORE THE DRY AIR REALLY PUSHES IN.

THE RIDGE WILL NUDGE A LITTLE FURTHER TO THE EAST WEDNESDAY NIGHT AS
THE MID LEVEL DRY INTRUSION PROCEEDS OVER THE ENTIRE AREA.
TEMPERATURES WILL REMAIN WARMER THAN NORMAL WITH POOR TO VERY POOR
RECOVERIES WESTERN TWO THIRDS OR SO. MUCH BETTER RECOVERIES WITH
RESIDUAL HIGHER LOW LEVEL MOISTURE WILL BE FOUND NEAR THE TEXAS
STATE LINE. THE HIGHER RIDGES SHOULD CONTINUE TO SEE STEADY WIND
FLOWS AS THE UPPER FLOW STRENGTHENS SOME. THIS WILL LEAD INTO
ANOTHER POTENTIALLY CRITICAL DAY ON THURSDAY. THE UPPER FLOW WILL
REMAIN PRETTY STRONG AND FAVOR THE SAME AREAS AS MENTIONED DURING
THE OPENING PARAGRAPH. TEMPERATURES WILL REMAIN ABOVE NORMAL
ALTHOUGH HUMIDITY VALUES COULD RISE SOME AS COMPARED TO WEDNESDAY/S
READINGS. NAM MODEL A LITTLE JUMPY WITH ITS DEPICTION OF A MID LEVEL
MOISTURE PUSH FROM MEXICO. THE 12Z MODEL WAS MORE MOIST WHILE THE
18Z IS COMING IN DRIER. IF STORMS DO FORM THEY WOULD BE DRIER AND
FASTER MOVING LEADING TO AN ADDITIONAL IGNITION THREAT. EITHER
WAY...GETTING ENOUGH CRITICAL WIND SPEEDS COMBINED WITH LOW HUMIDITY
AND ABOVE NORMAL MIXING TO WARRANT A FIRE WEATHER WATCH. SEEING A
SUPER HAINES SIGNATURE ACROSS THE NORTHWEST THIRD OR SO BUT LESS
AREA THAN IS EXPECTED WEDNESDAY.

EXTENDED MODELS SUCH AS THE GFS AND ECMWF POINT TOWARDS AN UPPER
SOUTHWEST FLOW CONTINUING FRIDAY AND INTO THE WEEKEND. DECIDED TO UP
WIND SPEEDS SLIGHTLY FOR FRIDAY AND SEEING SOME LOCALIZED CRITICAL
CONDITIONS BUT DOESNT APPEAR TO BE AS STRONG OF A SIGNAL AS THE
PREVIOUS DAYS. UPPER FLOW IS DEPICTED TO WEAKEN SOME AS THE PACIFIC
TROUGH SHEARS OUT. EXPECTING SOME SORT OF MID LEVEL MOISTURE SEEPAGE
FROM MEXICO DURING THIS PERIOD WITH MORE OF A MOISTURE RETURN FROM
THE GULF ACROSS THE SOUTHEAST AND EAST CENTRAL PLAINS. THE WETTER
STORMS COULD BE POSSIBLE THERE WHILE THE DRIER VARIETY ELSEWHERE.
TEMPERATURES WOULD BE A FEW DEGREES ABOVE NORMAL DURING THIS PERIOD
WITH MUCH LOWER HUMIDITY VALUES WEST. CONFIDENCE IN THIS PERIOD IS
MODERATE ALTHOUGH LOTS OF UNCERTAINTY ON THE MOISTURE PUSH.

50

&&

.AVIATION...
18Z TAF CYCLE
ANOTHER ROUND OF SCT SHOWERS AND THUNDERSTORMS WILL IMPACT
PORTIONS OF THE FORECAST AREA TODAY INTO THE OVERNIGHT. EXPECTING
THE DRIER VARIETY ACROSS THE NORTH CENTRAL MTNS SO HAVE DRY
MICROBURST WIND POTENTIAL AT SAF. THE WETTER STORMS WILL BE FOUND
ACROSS THE NORTHEAST THIRD OR SO. TCC COULD BE IMPACTED MOST BY
THIS ACTIVITY WITH A SECONDARY LOCATION BEING LVS. EXPECTING
ANOTHER WIND PUSH THROUGH THE CTRL MTNS TONIGHT BUT NOT NEARLY AS
STRONG AS OBSERVED LAST NIGHT. CANT RULE OUT LOW CIG DVLP AT
TCC/LVS BUT LESS LIKELY AT LVS. TCC COULD VERY WELL SEE STRATIFORM
RAIN DVLP AFTER THE CONVECTION ENDS LATER TONIGHT. HAVE THAT
DEPICTED IN THE TERMINAL FORECAST.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  94  51  92 /   0   0   0   0
DULCE...........................  40  89  39  87 /   0   0   0   0
CUBA............................  50  91  48  90 /   0   0   0   0
GALLUP..........................  45  90  44  90 /   0   0   0   0
EL MORRO........................  43  87  41  86 /   0   0   0   0
GRANTS..........................  48  92  49  91 /   0   0   0   0
QUEMADO.........................  53  89  52  89 /   0   0   0   0
GLENWOOD........................  51  95  52  95 /   0   0   0   0
CHAMA...........................  46  81  45  81 /  10   0   0   0
LOS ALAMOS......................  59  87  59  85 /  10   0   0   5
PECOS...........................  56  83  59  83 /  20   5   5  10
CERRO/QUESTA....................  52  79  51  79 /  20   5   0   0
RED RIVER.......................  46  73  44  74 /  30   5   5   5
ANGEL FIRE......................  38  79  36  78 /  30   5   5  10
TAOS............................  49  85  47  86 /  10   5   0   0
MORA............................  52  83  54  81 /  30   5   5  10
ESPANOLA........................  57  89  56  91 /  10   5   0   0
SANTA FE........................  59  86  61  87 /  10   5   5  10
SANTA FE AIRPORT................  57  90  57  91 /  10   5   0   5
ALBUQUERQUE FOOTHILLS...........  66  93  68  92 /   5   0   0   5
ALBUQUERQUE HEIGHTS.............  66  95  67  95 /   0   0   0   5
ALBUQUERQUE VALLEY..............  64  98  65  97 /   0   0   0   5
ALBUQUERQUE WEST MESA...........  62  98  62  98 /   0   0   0   5
LOS LUNAS.......................  60  97  61  97 /   0   0   0   5
RIO RANCHO......................  62  97  60  98 /   0   0   0   0
SOCORRO.........................  62 103  63 102 /   0   0   0  10
SANDIA PARK/CEDAR CREST.........  57  90  59  90 /   5   5   5  10
TIJERAS.........................  59  92  59  92 /  10   5   5  10
MORIARTY/ESTANCIA...............  55  91  57  90 /  10   5   5  10
CLINES CORNERS..................  55  88  58  87 /  10   5   5  10
GRAN QUIVIRA....................  59  90  61  90 /  10   5   5  20
CARRIZOZO.......................  62  91  63  93 /   5   5   5  20
RUIDOSO.........................  57  84  58  85 /  10  10  10  30
CAPULIN.........................  57  84  57  85 /  40  10   5   5
RATON...........................  55  90  54  90 /  30  10   5   5
SPRINGER........................  53  92  53  91 /  30  10   5  10
LAS VEGAS.......................  52  89  54  88 /  30   5   5  10
CLAYTON.........................  60  92  64  94 /  50  10  10   5
ROY.............................  59  90  61  89 /  50  10   5  10
CONCHAS.........................  64  97  66  95 /  40  10  10  10
SANTA ROSA......................  64  97  65  95 /  30  10  10  10
TUCUMCARI.......................  67 101  70  99 /  30  10  10  20
CLOVIS..........................  63  96  63  92 /  30  20  20  20
PORTALES........................  64  96  65  93 /  30  20  20  20
FORT SUMNER.....................  66  97  67  94 /  30  10  10  20
ROSWELL.........................  67 102  69  97 /  10  10  10  20
PICACHO.........................  60  96  62  92 /  10  10  10  20
ELK.............................  59  89  60  87 /  10  10  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ101>103-105>107-109.

&&
Hazardous weather outlook, Jun 18, 4:48 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT TUE JUN 18 2013

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE EASTERN
SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND THE CENTRAL HIGHLANDS
...EAST TO THE TEXAS BORDER THIS AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS MUCH OF
CENTRAL AND NORTHERN NEW MEXICO WEDNESDAY AFTERNOON AND EARLY
EVENING. MORE CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
THURSDAY AFTERNOON AND EVENING AS WELL...BUT ACROSS A SMALLER
PORTION OF THE AREA.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
NORTHEAST AND EAST CENTRAL NEW MEXICO DUE TO THE THREAT FOR SEVERE
THUNDERSTORMS.

11

In the hours before

Local storm report, Jun 18, 10:27 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1127 AM MDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
06/17/2013  M77 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ1301166

GUYER
Special weather statement, Jun 18, 12:48 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT TUE JUN 18 2013

NMZ527-182015-
RATON RIDGE/JOHNSON MESA-
148 PM MDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
215 PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF RATON...MOVING EAST SOUTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
COLFAX COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3700 10451 3688 10452 3678 10470 3699 10504
      3701 10500 3700 10463 3701 10458
TIME...MOT...LOC 1948Z 285DEG 11KT 3694 10479

44
Special weather statement, Jun 18, 1:18 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT TUE JUN 18 2013

NMZ527-528-182045-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
218 PM MDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
245 PM MDT...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF RATON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
COLFAX COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEAST NEW MEXICO.

&&

LAT...LON 3688 10453 3678 10465 3693 10489 3700 10488
      3701 10461 3700 10457
TIME...MOT...LOC 2018Z 282DEG 9KT 3694 10478

44

The radar

The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Colfax

When
June 18, 2:30 PM MST to 2:35 PM MST
Where
Colfax County, 2.85 mi WNW of Van Houten
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.800, -104.590

Nickel hail southwest of Raton.

Hail, Colfax

When
June 18, 5:55 PM MST to 6:00 PM MST
Where
Colfax County, 0.88 mi SE of Raton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.890, -104.430

Half dollar hail near Raton.

Hail, Colfax

When
June 18, 6:00 PM MST to 6:10 PM MST
Where
Colfax County, 0.69 mi S of Raton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.890, -104.440

Quarter hail in Raton.

Hail, Union

When
June 18, 6:58 PM MST to 7:05 PM MST
Where
Union County, Grenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.590, -103.610

Quarter hail in Grenville.

Hail, Union

When
June 18, 7:20 PM MST to 7:30 PM MST
Where
Union County, Grenville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.590, -103.610

Ping pong hail in Grenville.

Hail, Union

When
June 18, 7:20 PM MST to 7:30 PM MST
Where
Union County, 0.55 mi W of Grenville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.590, -103.620

Nickel hail in Grenville.

Funnel Cloud, Union

When
June 18, 7:23 PM MST to 7:28 PM MST
Where
Union County, Clayton
Reported by
Law Enforcement
Coordinates
36.450, -103.180

Clayton police department relayed public report of possible funnel cloud south of Mount Dora near highways 67 and 84.

Hail, Union

When
June 18, 8:31 PM MST to 8:41 PM MST
Where
Union County, 8.54 mi NNE of Clapham
Measured
1.75 in hail
Reported by
Public
Coordinates
36.280, -103.300

Golf ball hail 13 miles northwest of Sedan.

Hail, Union

When
June 18, 8:43 PM MST to 8:53 PM MST
Where
Union County, Sedan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.150, -103.130

Quarter hail in Sedan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447468, 447469, 447470, 447471, 447472, 447473, 447478, 447474, 447475.